Whatever next, now my legs have gone

I can,t believe that after a roller coaster two years of suffering GCA and PMR with many flares I am back again on 20 mg of Prednisolone.

I switched from 17 to 40 mg three weeks ago after a scary attack of temple pain which thankfully responded to the higher dose.

However I am completely dumbfounded by my PMR NOT responding to 20 mg of pred.

I have long been wandering why my pain is only located below the waist when all the classic signs are to do with the shoulders and arms. The last couple of days have given me so much pain in my hips,legs and knees that My walking gait resembles something between a penguin and John Wayne.

I am now beginning to suspect that this illness may be a bit more sinister than I thought as another new symptom is lack of sensation in my feet and legs, particularly after standing up from a seated position.

I am arranging an appointment with a Doctor this week and am due to see the Rhumatology in a couple of weeks when I expect that I will be asked to take methotrexate which is a drug that I have always resisted to try and lower the steroids.

I am now wondering if in fact I don't have PMR as the steroids are doing nothing for the chronic pain, so I am keeping an open mind on the possibility that this could be Rhumatoid arthritis (my wife suffers with it) or even MS.

I am expecting a level of contradiction from the medics when these issues are raised so in readiness for this I would greatly appreciate your views and opinions (after all you are the experts) as I am so fed up with lack of progress in getting down on these horrible steroids.

Mike

3 Replies

oldestnewest
  • I would be having similar thought re diagnosis if it were me. Although PMR does just affect the hips down in many patients, you don't have to have the upper arm

    and neck ptoblems. It should be responding to the doses you are taking though. Have you ever been seen by neurology?, I would be asking for a referral re loss of sensation, to rule out things such as MS. If you've previously been seen by neuro it should be possible for a review to be done in view of new symptoms. Keep pushing for answers. If you have GCA and your not responding as you would expect, you may fit the criteria for a PET scan, just a thought.

  • They need to look for something else that is causing the symptoms - it isn't PMR as we mean it if it isn't responding to high doses either.

    There was someone else with similar problems and I thought I'd mentioned it to you before. I can't remember exact details - but it was finally found to be a blockage in an abdominal artery that was cutting the blood flow to the lower limbs. If you have peripheral vascular disease (a known late consequence of any vasculitis) it can eventually get so bad it causes resting pain due to the ischaemia (lack of oxygen supply) - not just claudication on walking. It could also account for the numbness after sitting - the last bits of blood flow are being stopped by an artery being squashed in a sitting position.

    I'd demand your GP arrange an urgent appointment with a vascular surgeon. If he won't - is a private opinion an option?

  • Hi PMRpro as you know I am still getting over a pulmonary embolism and am concerned about the pain and numbness with my lower limbs

    Today I have had more loss of sensation when getting up from a seated position with almost no feeling in my legs which feel like they are made of ,lead and don't want to work which is very strange.

    I had excruciating pain yesterday when crouching down in the garden to try and put some plants in a tub and the pains in my legs were so bad l had to give up.

    What you are saying is in line with my thoughts, it's not PMR and needs looking into.

    l will look into this urgently and thank you once again for your help.

    Mike

You may also like...